Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 133, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 8:42 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2011, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 26, 2011, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 9:06 PM CDT | TSTM WND GST 80 | Roslyn, SD | |
| Jul 26, 9:15 PM CDT | TSTM WND DMG | Roslyn, SD | NUMEROUS TREES AND LARGE BRANCHES ARE DOWN. CARS AND HOMES ARE DAMAGED. AN ELEVATOR IS LEANING OVER. SEMI TRUCK WAS TIPPED OVER. POWER LINES ARE DOWN, MANY ARE ALSO LEANING AT AN ANGLE OVER ROADWAYS. SOME BASEMENTS IN TOWN ARE ALSO FLOODED DUE TO HEAVY RAINFAL |
| Jul 26, 9:15 PM CDT | TSTM WND GST 100 | Roslyn, SD | MANY LARGE TREES DOWN. HIGHWAY 25 IMPASSIBLE DUE TO TREES DOWN ON HIGHWAY. |
| Jul 26, 9:30 PM CDT | TSTM WND DMG | 2 Ne Pierpont, SD | LARGE BRANCH FROM MATURE TREE DOWN, AND ABOUT 4 INCHES OF RAIN, WHICH CAUSED FLOODING OVER ROADS |
| Jul 26, 9:30 PM CDT | TSTM WND DMG | Pickerel Lake State Par, SD | TREES DOWN. WINDS ESTIMATED 60-70 MPH. JET SKI BLOWN UP ONTO BEACH. CANOES OVERTURNED. 2.85 INCHES OF RAIN AND FLOODING IN LOW LYING AREAS. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 7:32 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 7.2
- Supercell composite
- 32.6
The text
As transmitted, in the capitals the NWS used until 2016.
388 WUUS53 KABR 270142 SVRABR SDC037-091-109-270230- /O.NEW.KABR.SV.W.0133.110727T0142Z-110727T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 842 PM CDT TUE JUL 26 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 930 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF LANGFORD...OR 14 MILES SOUTH OF BRITTON...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSLYN AROUND 855 PM CDT... GRENVILLE AND WAUBAY WILDLIFE REFUGE AROUND 905 PM CDT... PICKEREL LAKE STATE PARK AROUND 910 PM CDT... RUDEBUSCH CORNER AND ORTLEY AROUND 920 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 353 AND 360. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4551 9708 4530 9717 4549 9790 4566 9780 TIME...MOT...LOC 0143Z 293DEG 40KT 4558 9767 WIND...HAIL 70MPH <.75IN $$ HINTZ
1 follow-up statement
585 WWUS53 KABR 270209 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 909 PM CDT TUE JUL 26 2011 SDC037-091-109-270230- /O.CON.KABR.SV.W.0133.000000T0000Z-110727T0230Z/ ROBERTS SD-MARSHALL SD-DAY SD- 909 PM CDT TUE JUL 26 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN DAY...EXTREME SOUTH CENTRAL MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 930 PM CDT... AT 906 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR GRENVILLE AND ROSLYN...OR 12 MILES NORTHEAST OF WEBSTER...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RUDEBUSCH CORNER AROUND 920 PM CDT... ORTLEY AROUND 925 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4562 9759 4551 9708 4530 9717 4544 9769 TIME...MOT...LOC 0208Z 300DEG 36KT 4546 9735 WIND...HAIL 80MPH <.75IN $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 26, 3:43 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT TUE JUL 26 2011 .SHORT TERM...THROUGH FRIDAY MORNING MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF 3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED CONVECTION. AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST OF THE JAMES VALLEY. ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER SYSTEMS THROUGH THE FORECAST PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT TUE JUL 26 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. TMT
In the hours before
Local storm report, Jul 26, 6:41 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST HARROLD 44.52N 99.74W
07/26/2011 E60 MPH HUGHES SD FIRE DEPT/RESCUE
&&
CMLocal storm report, Jul 26, 7:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 2 W HOVEN 45.24N 99.82W
07/26/2011 E60 MPH POTTER SD PUBLIC
&&
CMLocal storm report, Jul 26, 7:13 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 3 NE HOVEN 45.27N 99.73W
07/26/2011 WALWORTH SD TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN.
&&
CMLocal storm report, Jul 26, 7:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST HIGHMORE 44.52N 99.44W
07/26/2011 M70 MPH HYDE SD MESONET
BRANCHES DOWN IN HIGHMORE.
&&
CMLocal storm report, Jul 26, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM NON-TSTM WND GST 3 W MINA 45.44N 98.82W
07/26/2011 E60 MPH EDMUNDS SD EMERGENCY MNGR
WINDS IN EXCESS OF 60 MPH. HIGHWAY SIGNS BLOWN OVER.
&&
CMLocal storm report, Jul 26, 8:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST BRITTON 45.79N 97.75W
07/26/2011 E70 MPH MARSHALL SD LAW ENFORCEMENT
TREES DOWN IN BRITTON.
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:03 PM CDT | Tornado Warning | ABR | Edmunds, Potter, Walworth | 27 min |
| Jul 26, 7:24 PM CDT | Tornado Warning | ABR | Edmunds, Walworth | 36 min |
| Jul 26, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Faulk, Hand, Hyde, Lyman, Spink | 47 min |
| Jul 26, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 56 min |
| Jul 26, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Marshall | 66 min |
| Jul 26, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 65 min |
| Jul 26, 8:30 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 30 min |
| Jul 26, 8:36 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 24 min |
| Jul 26, 9:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 41 min |
| Jul 26, 9:11 PM CDT | Flash Flood Warning | ABR | Brown, Marshall, Roberts | 6 hr |
| Jul 26, 9:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin, Spink | 49 min |
| Jul 26, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 40 min |
| Jul 26, 9:42 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 33 min |
| Jul 26, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 64 min |
| Jul 27, 12:44 PM CDT | Areal Flood Warning | ABR | Marshall | 7 days |
| Jul 27, 2:13 PM CDT | Areal Flood Warning | ABR | Roberts | 72 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.